Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS Paducah, KY

May 7, 2002Carter County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 7, 2002, 2:43 PM CDT for Carter County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2002, 2:43 PM CDT (19:43 UTC)
Expired
May 7, 2002, 3:15 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Carter County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 071943
SVRPAH
MOC035-072015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN MISSOURI

* UNTIL 315 PM CDT

* AT 238 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 6 MILES
  SOUTHEAST OF VAN BUREN...MOVING EAST AT 30 MPH.

HAIL UP TO QUARTER SIZE HAS BEEN REPORTED. IF YOU ARE IN THE PATH OF 
THE STORM...MOVE INTO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3697 9107 3705 9097 3704 9075 3698 9072
          3684 9092

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:07 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 7, 1:07 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
107 PM CDT TUE MAY 7 2002

HEAVY RAIN POTENTIAL IS PRIMARY CONCERN AT THIS TIME. EARLY MORNING
MCS LEFT A COLD POOL AND MESOHIGH OVER THE MID MISSISSIPPI VALLEY.
CONVECTION HAS BEEN REFIRING IN WARM ADVECTION REGIME ON THE BACK
SIDE OF THE MESOHIGH. VISIBLE SATELLITE IMAGERY AND SFC OBS
INDICATED AN OUTFLOW BOUNDARY JUST SOUTH OF A LINE FROM KDYR TO KJBR
AT 17Z. ACTIVITY OVER CENTRAL MISSOURI MAY DEVELOP EASTWARD THROUGH
EARLY TONIGHT AS THE OUTFLOW BOUNDARY RETURNS NORTHWARD.

ON THE SYNOPTIC SCALE...A QUASI-STATIONARY FRONT WAS JUST NORTH OF
INTERSTATE 70 AT MIDDAY. ETA INDICATES THIS FRONT WILL SAG SOUTHWARD
OR REFORM NEAR A KSTL TO KEVV LINE LATE TONIGHT. AVN BRINGS IT SOUTH
TO A SIMILAR LOCATION THIS EVENING...THEN LIFTS IT BACK NORTH
OVERNIGHT. GIVEN THE UNCERTAINTY REGARDING THE MOVEMENT OF THE FRONT
AND THE OUTFLOW BOUNDARY...AXIS OF HEAVIEST RAINFALL IS VERY
DIFFICULT TO DETERMINE. LOCALLY HEAVY RAINFALL WILL BE MENTIONED IN
THE FORECAST. WILL HOLD OFF ON A FLOOD WATCH...SINCE FLASH FLOOD
GUIDANCE IS QUITE HIGH FOR MOST COUNTIES. EXCEPTION IS OVER
SOUTHWEST INDIANA...WEST ACROSS THE INTERSTATE 64 CORRIDOR...WHICH
WILL BE MONITORED CLOSELY OVERNIGHT. INCREASING LOW LEVEL JET...HIGH
PRECIPITABLE WATER VALUES...AND A SLOW MOVING FRONTAL BOUNDARY ALL
SUPPORT ISOLATED RAINFALL AMOUNTS OVER 2 INCHES.

MODELS ARE IN GOOD AGREEMENT LIFTING THE FRONT WELL NORTH OF THE
FORECAST AREA WEDNESDAY. ETA STILL INDICATES A CAPPED AIR MASS WILL
OVERSPREAD THE REGION DURING THE AFTERNOON...WITH CONVECTIVE
INHIBITION OVER 100 J/KG. EXPECT CONVECTION TO BE MAINLY IN THE
MORNING WITH THE DEPARTING WARM FRONT.

THE MAIN COLD FRONT WILL APPROACH FROM THE WEST WEDNESDAY NIGHT. THE
FRONT IS STILL PROGGED TO CROSS MOST OF THE FORECAST AREA ON
THURSDAY IN THE 12Z TO 18Z TIME FRAME...WHICH SHOULD MITIGATE THE
SEVERE WEATHER THREAT. ETA IS A LITTLE SLOWER THAN THE
AVN...BRINGING THE FRONT THROUGH PARTS OF WEST KENTUCKY DURING THE
AFTERNOON. A SURFACE HIGH WILL BUILD IN BEHIND THE FRONT THURSDAY
NIGHT...PASSING NEAR OR OVER THE FORECAST AREA ON FRIDAY.

THE BREAK IN THE ACTIVE WEATHER PATTERN WILL BE SHORT LIVED...AS THE
AVN IS NOW MORE PROGRESSIVE WITH THE NEXT SYSTEM FOR THE WEEKEND.
RETURN FLOW DEVELOPS SATURDAY...WITH SOME WARM ADVECTION SHOWERS OR
STORMS POSSIBLE. MORE SIGNIFICANT WEATHER IS POSSIBLE SUNDAY AHEAD
OF ANOTHER COLD FRONT.

COORDINATED WITH LSX/ILX/SDF

.PAH...NONE.

MY/GM

In the hours before

Special weather statement, May 7, 9:00 AM CDT, 5 hours 43 minutes before
INZ081-082-085>088-KYZ014-015-018>020-071420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
900 AM CDT TUE MAY 7 2002

...SEVERE THUNDERSTORM WATCH NUMBER 247 FOR SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY HAS EXPIRED...

THUNDERSTORMS HAVE ENDED ACROSS SOUTHWEST INDIANA AND NORTHWEST
KENTUCKY. SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATER
TODAY...BUT THE THREAT OF SEVERE WEATHER HAS ENDED FOR THIS MORNING.
Special weather statement, May 7, 1:11 PM CDT, 1 hour 32 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-080000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT TUE MAY 7 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A SLIGHT RISK OF SEVERE STORMS EXISTS TONIGHT FOR THE ENTIRE QUAD
STATE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
SEVERE THREAT WITH ANY STORMS THAT DO DEVELOP.

DISCUSSION...
A COLD FRONT LOCATED OVER CENTRAL ILLINOIS THIS AFTERNOON WILL
SINK SOUTHWARD INTO THE QUAD STATE REGION TONIGHT. AT THE SAME
TIME...STRONG AND MOIST SOUTHERLY WINDS A FEW THOUSAND FEET OFF
THE SURFACE WILL CONTINUE TO INTERACT WITH THE FRONT.

CONSEQUENTLY...ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED
TO DEVELOP OVER THE SOUTHERN PLAINS THIS AFTERNOON AND EVENING. THE
AREA OF STORMS SHOULD THEN MOVE EAST DURING THE NIGHT...REACHING THE
QUAD STATE REGION AFTER MIDNIGHT. WIND FLOW PATTERNS ALOFT
SUGGEST THE MAIN THREAT WITH THE STORMS WILL BE DAMAGING WINDS AND
HAIL. IN ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE.
THEREFORE...FLOODING COULD ALSO BE A PROBLEM...ESPECIALLY LATER
TONIGHT. IN THE MEANTIME...A FEW THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON...BUT MOST OF THIS ACTIVITY IS EXPECTED TO REMAIN
BELOW SEVERE LEVELS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

OUTLOOK FOR WEDNESDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...MAINLY
LATER AT NIGHT...FOR AREAS ALONG AND NORTHWEST OF THE OHIO RIVER.
Local storm report, May 7, 2:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    FREEMONT                  MO   1.25 INCH HAIL
05/07/02   CARTER                         REPORTED BY FREEMONT FIRE
                                          PROTECTION
Local storm report, May 7, 2:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    FREEMONT                  MO   1.00 INCH HAIL
05/07/02   CARTER                         REPORTED BY FREEMONT FIRE
                                          PROTECTION
Special weather statement, May 7, 2:39 PM CDT, 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-080000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT TUE MAY 7 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A SLIGHT RISK OF SEVERE STORMS EXISTS...MAINLY TONIGHT...FOR THE
ENTIRE QUAD STATE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN SEVERE THREAT WITH ANY STORMS THAT DO DEVELOP. HOWEVER...A FEW
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT LOCATED OVER CENTRAL ILLINOIS THIS AFTERNOON WILL
SINK SOUTHWARD INTO THE QUAD STATE REGION TONIGHT. AT THE SAME
TIME...STRONG AND MOIST SOUTHERLY WINDS A FEW THOUSAND FEET OFF
THE SURFACE WILL CONTINUE TO INTERACT WITH THE FRONT.

CONSEQUENTLY...ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED
TO DEVELOP OVER THE SOUTHERN PLAINS THIS AFTERNOON AND EVENING. THE
AREA OF STORMS SHOULD THEN MOVE EAST DURING THE NIGHT...REACHING THE
QUAD STATE REGION AFTER MIDNIGHT. WIND FLOW PATTERNS ALOFT
SUGGEST THE MAIN THREAT WITH THE STORMS WILL BE DAMAGING WINDS AND
HAIL. IN ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE.
THEREFORE...FLOODING COULD ALSO BE A PROBLEM...ESPECIALLY LATER
TONIGHT. IN THE MEANTIME...A FEW THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...AND A FEW MAY BECOME SEVERE.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON INTO TONIGHT.

OUTLOOK FOR WEDNESDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...MAINLY
LATER AT NIGHT...FOR AREAS ALONG AND NORTHWEST OF THE OHIO RIVER.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:59 PM CDTSevere Thunderstorm WarningPAHCarter46 min
May 7, 2:59 PM CDTSevere Thunderstorm WarningPAHButler46 min
May 7, 3:32 PM CDTSevere Thunderstorm WarningPAHWayne13 min
May 7, 4:04 PM CDTSevere Thunderstorm WarningPAHRipley41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.